Colorado, 2004

Tornadoes and Hail in Colorado, June 4, 2004

June 4, 2004 · NWS BOU · 14 events in 7 counties and zones

5 tornado, 5 thunderstorm wind, 2 high wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 1:39 AM MST, 11 hours 11 minutes earlier.

Area forecast discussion, Jun 4, 1:39 AM MST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
239 AM MDT FRI JUN 04 2004

.SHORT TERM...FLOW ALOFT WILL BE MAINLY WNW THROUGH TONIGHT AS FLAT
UPPER LEVEL RIDGE REMAINS OVER AREA.  ONCE AGAIN SHOULD SEE SOME
CONVECTION DEVELOP BY MID AFTN OVER THE HIGHER TERRAIN DUE TO STEEP
LAPSE RATES.  OVER NERN CO MESO-ETA IS SHOWING SOME TYPE OF
CONVERGENCE BOUNDARY BY THIS AFTN ROUGHLY FM NERN WELD ACROSS MORGAN
INTO LINCOLN COUNTY WHICH MAY ACT AS A FOCUS FOR TSTM DEVELOPMENT
LATER TODAY.  FOR NOW WILL KEEP BEST CHC OF TSTMS EAST OF A LINE
FROM BRIGGSDALE TO LIMON HOWEVER IF THIS BOUNDARY ENDS UP FURTHER
WESTWARD THEN TSTM CHCS COULD BE HIGHER ALONG THE URBAN CORRIDER
ESPECIALLY EAST OF I-25.  ETA BUFFER DATA SHOWS SFC BASED CAPES IN
THE 2000-2500 J/KG RANGE BY AFTN WITH FAVORABLE SHEAR PROFILE SO
COULD SEE SOME SEVERE STORMS OVER THE NERN PLAINS EXTENDING INTO THE
EVENING HOURS.  AS FOR HIGHS TODAY TEMPS SHOULD BE A FEW DEGREES
WARMER THAN YESTERDAY BASED ON GRIDDED DATA WHICH SHOW READINGS IN
THE 850-700 MB LAYER A FEW DEGREES HIGHER.

.LONG TERM DISCUSSION...WEAK COLD FRONT WILL MOVE THROUGH THE PLAINS
BY DAYBREAK SATURDAY...RESULTING IN COOLER TEMPS.  FLOW NR THE SFC
WL BE NELY OR ELY THROUGH THE DAY...BUT DRY AIRMASS ALOFT AND NO
CORRESPONDING COOLING ALOFT WL MAKE IT DIFFICULT FOR ANY PRECIP TO
DVLP.  CAP MAY BE BROKEN LATE IN THE AFTERNOON IN/NR THE HIGH
COUNTRY...BUT OVERALL PROSPECTS FOR TSTMS LOOK DIM IN STBL ATM.
WL REDUCE POPS TO ISOLD THROUGHOUT THE DISTRICT.

SUNDAY WILL MARK THE BEGINNING OF THE FIRST REAL HEATWAVE OF THE
SUMMER.  DP LOW PRESSURE TROF WL MOV INTO THE PAC NW...RESULTING IN
DRY SWLY FLOW TO DVLP ACRS OUR AREA.  ARIZONA HAS BEEN BASKING IN
RECORD HEAT THE PAST COUPLE OF DAYS...SUCH IS THE SOURCE REGION OF
THE AIRMASS WHICH WILL DOMINATE THE WX FOR NEXT WEEK.  SOME ELEVATED
CONVECTION WILL BE PSBL IN THE HIGH COUNTRY DUE TO STEEP LAPSE
RATES...BUT THAT WL BE ABT IT PRECIP WISE.  TEMPS WL EASILY MAKE IT
INTO THE 90S ACRS THE FNT RANGE AND PLAINS WITH THE WARMEST DAYS
BEING MONDAY AND PERHAPS TUESDAY.  WL RAISE TEMPS SUBSTANTIALLY IN
UPCOMING GRIDS/ZFP AND WL KEEP 20 OR LESS POPS EACH AFTN AND
EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/046
Hazardous weather outlook, Jun 4, 10:11 AM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT FRI JUN 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT FRI JUN 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS THE NORTHEAST PLAINS OF COLORADO MAINLY EAST OF
A LINE FROM GREELEY TO LIMON.  THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS...THEN MOVE ACROSS THE PLAINS DURING THE AFTERNOON.

AN UNSTABLE AIRMASS...A FAVORABLE WIND PROFILE IN THE MID LEVELS OF
THE ATMOSPHERE AND ADEQUATE LOW LEVEL MOISTURE ACROSS THE NORTHEAST
PLAINS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE SATURDAY
AFTERNOON INTO THE EVENING AND AGAIN ON SUNDAY AFTERNOON.  THE
STRONGEST THUNDERSTORMS ARE EXPECTED TO BE SUNDAY AFTERNOON SINCE A
COLD FRONT SATURDAY MORNING WILL KEEP THE AIRMASS OVER NORTHEAST
COLORADO STABLE FOR MOST OF THE DAY.  ON SUNDAY...TEMPERATURES WILL
BE WARMER...ALLOWING STRONGER THUNDERSTORMS TO DEVELOP.  NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING
HOURS.

D-L/TCD

The radar

The Goodland radar (KGLD), 156 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 5 thunderstorm wind, 2 high wind, 2 hail. Local standard time, as filed.

High Wind, C & S Weld County

When
June 4, 12:50 PM MST
Where
C & S Weld County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.717, -102.217

High Wind, Ne Weld County

When
June 4, 2:21 PM MST
Where
Ne Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.217

Strong winds from dry microbursts occurred over central and eastern sections of Weld County. The strong winds downed trees and power lines in Greeley, causing scattered electrical outages which affected about 3,000 residents. One woman was injured when a tree branch fell on her as she was helping a friend change a tire. The woman was hospitalized with unknown injuries. A peak wind gust of 70 mph (61 kts) was estimated in Greeley, while at spotter in Hereford recorded a peak wind gust of 62 mph (54 kts).

Tornado, Weld

When
June 4, 2:37 PM MST
Where
Weld County, 12 mi ESE of Grover
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.500, -102.400

A small tornado touched down but did no damage.

Thunderstorm Wind, Morgan

When
June 4, 3:29 PM MST
Where
Morgan County, 20 mi NNW of Brush
Measured
65 kt (75 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.583, -102.300

Tornado, Washington

When
June 4, 3:50 PM MST
Where
Washington County, 12 mi SW of Otis
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

A small tornado touched down but did no damage.

Thunderstorm Wind, Washington

When
June 4, 4:12 PM MST
Where
Washington County, 14 mi NNW of Otis
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Thunderstorm Wind, Sedgwick

When
June 4, 4:58 PM MST
Where
Sedgwick County, 13 mi SSE of Julesburg
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.800, -104.000

Thunderstorm Wind, Washington

When
June 4, 5:00 PM MST
Where
Washington County, 6 mi NNW of Otis
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.517, -103.767

Tornado, Phillips

When
June 4, 5:01 PM MST
Where
Phillips County, 7 mi SE of Haxtun
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GOVT OFFICIAL
Coordinates
40.033, -103.117

A small tornado touched down but did no damage.

Thunderstorm Wind, Phillips

When
June 4, 5:08 PM MST
Where
Phillips County, 4 mi NW of Amherst
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.333, -103.050

Hail, Phillips

When
June 4, 5:08 PM MST
Where
Phillips County, 4 mi NW of Amherst
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -102.167

Tornado, Phillips

When
June 4, 5:18 PM MST
Where
Phillips County, 4 mi E of Holyoke
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.233, -103.000

A small tornado touched down but did no damage.

Tornado, Phillips

When
June 4, 5:20 PM MST
Where
Phillips County, 8 mi SW of Holyoke
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.567, -102.517

A small tornado touched down but did no damage.

Hail, Phillips

When
June 4, 5:43 PM MST
Where
Phillips County, Holyoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -102.217

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403253, 5403254, 5403255, 5403256, 5402266, 5402267, 5402268, 5402269, 5402270, 5402271, 5402272, 5402273, 5402274, 5402275.